Illinois, 2007

Hail and Damaging Winds in Illinois, March 31, 2007

March 31, 2007 · NWS DVN · 12 events in 9 counties and zones

A seasonally strong low pressure system lifted northeast from northern Kansas to extreme western Iowa, on March 31, 2007. A warm front moved northward into northeast Iowa followed by a cold front sweeping across eastern Iowa into Illinois.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A seasonally strong low pressure system lifted northeast from northern Kansas to extreme western Iowa, on March 31, 2007. A warm front moved northward into northeast Iowa followed by a cold front sweeping across eastern Iowa into Illinois. These frontal boundaries triggered thunderstorms, and with sufficient low level wind shear, allowed for many to rotate. Most of the thunderstorms produced large hail and damaging wind.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Mar 31, 2:14 PM CST, 46 minutes earlier.

Area forecast discussion, Mar 31, 2:14 PM CST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
314 PM CDT SAT MAR 31 2007

.SYNOPSIS...
STRONG SURFACE LOW WAS JUST WEST OF OMA AT 19Z WITH WARM FRONT
EXTENDING EAST ROUGHLY ALONG I-80. SOUTH OF THIS BOUNDARY...
TEMPERATURES HAD RISEN INTO LOWER 70S IN DVN CWA WITH DEWPOINTS IN
60S. TO NORTH...TEMPS WERE IN UPPER 50S TO LOW 60S WITH BRISK E-SE
WINDS. WV IMAGERY INDICATED UPPER LEVEL LOW JUST S-SW OF SURFACE
POSITION IN SW NEB WITH STRONG DRY PUNCH AND 90 KT UPPER JET LIFTING
OUT OF CENTRAL PLAINS. WIDESPREAD THUNDERSTORMS WERE OCCURRING NEAR
THE CYCLONE AND IN WARM SECTOR TO ITS SE WITH FEW WEAKER SHOWERS
ALONG ELEVATED WARM FRONT TO NORTH INTO SE WI.

&&

.SHORT TERM...TONIGHT THROUGH SUNDAY...
WITH SEVERE WEATHER ON-GOING AND TORNADO WATCH IN PLACE...LIMITED
DISCUSSION THIS AFTERNOON. BEST SHORT TERM SEVERE POTENTIAL TO BE
GREATEST WEST OF HIGHWAY 218 THROUGH LATE AFTERNOON WITH TORNADIC
POTENTIAL AT THIS TIME LOOKING GREATEST ALONG WARM FRONT WEST OF
IOWA CITY TO CEDAR RAPIDS LINE. IN THIS AREA...BREAKS OF SUNSHINE
HAVE MAXIMIZED LOW LEVEL INSTABILITY. ALSO STORM RELATIVE HELICITY
AND LOW LEVEL CONVERGENT FLOW STRONGEST AT THIS TIME. SEVERE RISK
PHASES TO MORE LINEAR MODE AS NORTH TO SOUTH COLD FRONT ACROSS
WESTERN MO LIFTS NORTHEAST UNDER UPPER DRY SLOT FOR SEVERE WIND
POTENTIAL ALONG MS RIVER AND EASTWARD INTO EVENING. STRONG WINDS AT
SURFACE NOTED BEHIND THE COLD FRONT TO CONTINUE ACROSS CWA TONIGHT
WITH POTENTIAL FOR BRIEF GUSTS OVER 40 MPH THIS EVENING.

SUNDAY...SURFACE LOW LIFTS INTO NORTHERN WI...LEAVING COOLER SHOWERY
WEATHER WITH BRISK WINDS ACROSS CWA. TEMPERATURES KEPT AT LOW END OF
GUIDANCE WITH 50S NORTH TO AROUND 60 SOUTH.

.LONG TERM...MONDAY THROUGH SATURDAY....
TEMPERATURES TO RECOVER BRIEFLY EARLY IN WEEK...THEN PATTERN SHIFT
TO BRING RETURN OF MORE EARLY TYPICAL SPRINGLIKE TEMPERATURES AND
EVEN POTENTIAL FOR A FEW SNOWFLAKES MID WEEK. PATTERN SHIFT TO OCCUR
AS DEEPENING UPPER LOW PASSES NORTH INTO GREAT LAKES WED AMPLIFIES
UPPER PATTERN TO NW FLOW LATE WEEK WITH H8 TEMPERATURES PLUNGING TO
BELOW 10 DEG C MID WEEK. NO SIGNIFICANT CHANGES TO FORECAST WITH
DECENT CONTINUITY AND AGREEMENT IN MEDIUM RANGE MODELS. DAY
7...SATURDAY BROUGHT IN DRY FOR NOW...BUT PRECIP MAY NEED TO BE
ADDED AS 12Z RUNS NOW SUGGESTING UPPER LOW AND SURFACE COLD FRONT
DIVING SE OUT OF CANADA AFTERNOON INTO SAT NIGHT.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

SHEETS
Hazardous weather outlook, Mar 31, 9:56 AM CST, 5 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1056 AM CDT SAT MAR 31 2007

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-011100-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
1056 AM CDT SAT MAR 31 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE AREA
THIS AFTERNOON INTO THIS EVENING.  THE GREATEST SEVERE WEATHER
RISK WILL BE SOUTHWEST OF A LINE FROM MACOMB THROUGH BURLINGTON AND
MONTICELLO TO MANCHESTER THIS AFTERNOON. IN THIS AREA CONDITIONS WILL
BE FAVORABLE FOR SEVERE THUNDERSTORMS PRODUCING LARGE HAIL AND
ISOLATED TORNADOES.  NORTHEAST OF THIS AREA THERE WILL BE A RISK OF
LARGE HAIL AND DAMAGING THUNDERSTORM WINDS DURING THE EVENING
HOURS.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OR INTENSIFY AHEAD
OF A STRONG STORM SYSTEM MOVING NORTH THROUGH EASTERN NEBRASKA AND
WESTERN IOWA THE REST OF TODAY. THE THUNDERSTORMS WILL MOVE
NORTHEAST THROUGH THE REGION DURING THE AFTERNOON AND EVENING HOURS.
THE EXTENT OF THE SEVERE WEATHER PRODUCED BY THESE STORMS WILL DEPEND
ON HOW MUCH TEMPERATURES CAN WARM EAST OF THE STORM SYSTEM ACROSS
NORTHERN MISSOURI CENTRAL AND EASTERN IOWA. AT THIS POINT IT APPEARS
THAT THERE WILL BE SOME BREAKS IN THE CLOUDS TO ALLOW SUFFICIENT
WARMING FOR SEVERE THUNDERSTORM DEVELOPMENT.

IN ADDITION TO THE SEVERE WEATHER...THE THUNDERSTORMS MAY PRODUCE
LOCALLY HEAVY RAINS WHICH COULD AGGRAVATE ANY ONGOING RIVER FLOODING
OR CAUSE SOME MINOR URBAN OR SMALL STREAM FLOODING. FOR INFORMATION
ON CURRENT AND EXPECTED RIVER CONDITIONS SEE THE LATEST RIVER
AND FLOOD STATEMENTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MONDAY NIGHT AND TUESDAY...A STRONG COLD FRONT WILL PRODUCE EPISODES
OF THUNDERSTORMS AND SHOWERS.  CURRENT INDICATIONS ARE SOME OF THE
STRONGEST STORMS MAY APPROACH OR BECOME SEVERE WITH THE PRIMARY RISK
LARGE HAIL. INTERESTED INDIVIDUALS SHOULD MONITOR THIS PRODUCT FOR
FURTHER UPDATES ON THE RISK AND LOCATION OF ANY HAZARDOUS AND SEVERE
WEATHER FOR THIS EVENT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND THIS EVENING.

08/NICHOLS/DLF

In the hours before

Local storm report, Mar 31, 2:43 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
343 PM CDT SAT MAR 31 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             LADORA                  41.76N 92.19W
03/31/2007  E0.25 INCH       IOWA               IA   LAW ENFORCEMENT

            SHERIFFS DEPARTMENT RELAYED REPORT OF PEA SIZE HAIL IN
            LADORA. SPOTTER LSO REPORTED A WALL CLOUD SOUTH OF
            LADORA.

&&

MIKEZ
Local storm report, Mar 31, 2:45 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
345 PM CDT SAT MAR 31 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HAIL             MILLERSBURG             41.57N 92.16W
03/31/2007  E1.00 INCH       IOWA               IA   LAW ENFORCEMENT

            SHERIFFS DEPARTMENT RELAYED REPORT OF QUARTER SIZE HAIL
            IN MILLERSBURG.

&&

MIKEZ
Local storm report, Mar 31, 2:46 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
346 PM CDT SAT MAR 31 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0343 PM     HAIL             FAIRFIELD               41.01N 91.97W
03/31/2007  M0.25 INCH       JEFFERSON          IA   TRAINED SPOTTER

            PEA SIZE HAIL JUST ENDED. LASTED 4 MINUTES.

&&

JH2
Special weather statement, Mar 31, 2:52 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
352 PM CDT SAT MAR 31 2007

MOZ010-312300-
CLARK-
INCLUDING THE CITY OF...KAHOKA
352 PM CDT SAT MAR 31 2007

...STRONG THUNDERSTORM MOVING INTO CLARK COUNTY MISSOURI...

AT 350 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM THAT WILL MOVE ACROSS CLARK COUNTY THROUGH 430
PM. THIS STORM IS CAPABLE OF PRODUCING BRIEF HEAVY RAIN...SMALL
HAIL AND GUSTY WINDS TO 40 MPH.

STAY TUNED FOR UPDATES AND POSSIBLE WARNINGS.

WOLF
Local storm report, Mar 31, 2:52 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
352 PM CDT SAT MAR 31 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0349 PM     HAIL             MARENGO                 41.80N 92.07W
03/31/2007  E0.88 INCH       IOWA               IA   TRAINED SPOTTER

            ALSO REPORTED ESTIMATED 50 TO 60 MPH WINDS.

&&

MIKEZ
Local storm report, Mar 31, 2:57 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
357 PM CDT SAT MAR 31 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             MARENGO                 41.80N 92.07W
03/31/2007  M0.25 INCH       IOWA               IA   CO-OP OBSERVER

            OBSERVER ALSO REPORTED HEAVY RAIN AND STRONG WINDS.

&&

MIKEZ

The radar

The Quad Cities radar (KDVN), 52 km away, was scanning. The volume nearest the first event began at 20:58 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Henry

When
March 31, 3:00 PM CST
Where
Henry County, 0.52 mi E of Atkinson
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
41.420, -90.010

Law enforcement estimated hail the size of pennies.

Thunderstorm Wind, Henderson

When
March 31, 4:05 PM CST
Where
Henderson County, Stronghurst
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.750, -90.900

A spotter estimated wind gusts to 60 mph blew the door off a machine shed.

Thunderstorm Wind, Mercer

When
March 31, 4:30 PM CST
Where
Mercer County, Aledo
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.200, -90.750

Sheriffs department reported at least one power pole blown down just north of Aledo, and numerous small branches down around the Aledo area.

Thunderstorm Wind, Henderson

When
March 31, 4:30 PM CST
Where
Henderson County, 1.05 mi ESE of Carman
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.724, -91.052

A spotter estimated wind gusts to 60 mph.

Hail, Rock Island

When
March 31, 4:53 PM CST
Where
Rock Island County, 1.25 mi W of Andalusia
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.430, -90.744

A spotter reported hail the size of quarters.

Thunderstorm Wind, Carroll

When
March 31, 5:05 PM CST
Where
Carroll County, 1.48 mi N of Savanna
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.101, -90.150

Law enforcement reported trees down across a road 1N Savanna.

Thunderstorm Wind, Jo Daviess

When
March 31, 5:10 PM CST
Where
Jo Daviess County, 0.51 mi W of Galena
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.420, -90.430

Sheriffs department reported many large trees down, some blocking roads in the Galena area.

Thunderstorm Wind, Jo Daviess

When
March 31, 5:10 PM CST
Where
Jo Daviess County, Elizabeth
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.320, -90.220

Sheriffs department reported many trees down, some blocking roads in the Elizabeth area.

Thunderstorm Wind, Jo Daviess

When
March 31, 5:10 PM CST
Where
Jo Daviess County, Woodbine
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.330, -90.150

Sheriffs department reported many trees down, some blocking roads in the Woodbine area.

Thunderstorm Wind, McDonough

When
March 31, 5:59 PM CST
Where
McDonough County, 0.53 mi W of Prairie City
Measured
58 kt (67 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.620, -90.460

A spotter estimated wind gusts to 67 mph.

Thunderstorm Wind, Putnam

When
March 31, 7:25 PM CST
Where
Putnam County, 1.71 mi ENE of Hennepin
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.260, -89.320

Sheriffs department reported several power lines down along with some smaller branches in the Hennepin area.

Thunderstorm Wind, Bureau

When
March 31, 7:30 PM CST
Where
Bureau County, 2.82 mi N of Tiskilwa
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.341, -89.520

Sheriffs department reported a tree down across the Tiskilwa Bottoms Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2007Every state in 2007This day in weather historyWarnings in Illinois, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 20538, 20547, 20542, 20548, 20539, 20543, 20544, 20675, 20676, 20549, 20545, 20546.